Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Taking phentermine. Feeling tired. Stools very dark. What to do?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2001
Answered : 4181 Questions
Question
I have been taking phentermine 37.5 mg for 12 days and I havent lost 1 pound also I feel tired but jittery if that makes any sense and my stools are very very dark.........am I taking this medicine the wrong way? why does it not seem to be working
Posted Fri, 30 Aug 2013 in Medicines and Side Effects
 
 
Answered by Dr. Michelle Gibson James 19 minutes later
Brief Answer:
this is the correct dosage

Detailed Answer:
HI, thanks for using healthcare magic

Phentermine can be taken as 15 mg to 37.5mg a day. It works to suppress the appetite.
In some cases if it is found that the appetite suppression is not sufficient , the daily dose may have to be split for wider coverage.

This medication , as mentioned earlier, works to decrease appetite and improve fullness but it has to be combined with dietary changes for it to be effective.
In addition there are other factors that may make it difficult for you to lose weight for example zoloft.
Some SSRI, such as zoloft cause weight gain and it is thought that they may influence a person's appetite or deactivate centers in the brain that recognize fullness.

It is possible that there may an interaction between the two. There are some antidepressants that either do not affect weight or decrease weight such as fluoxetine (prozac) or bupropion.
You can discuss these options with your doctor.You may also want to discuss any over the counter medications such as anti histamines that can also affect weight loss.

In addition, dietary changes may help with the weight loss.
There are two main options low fat/low calorie and low carbohydrate.

There is faster initial weight loss with the low carbohydrate diet.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
 
Follow-up: Taking phentermine. Feeling tired. Stools very dark. What to do? 9 minutes later
ok, I was told I could get off zoloft if I wanted, and maybe its time I have already changed my eating habits and excersize, do you think it will work better if I do?

Also, what about the wierd side effects?
 
 
Answered by Dr. Michelle Gibson James 6 hours later
Brief Answer:
It might help

Detailed Answer:
HI

It is possible that discontinuing the zoloft would help but this should be done with your doctor.
As I mentioned , some anti depressants are actually helpful for weight loss. Some of the new weight loss drugs that have recently been approved and some awaiting approval contain anti depressants (specifically fluoxetine and bupropion).

It can definitely cause a jittery sensation because of its stimulant effect but is not known to cause fatigue or tiredness.
It is possible that any increased activity due to the jittery feeling could possibly eventually result in fatigue but it is not a documented common problem.
It is important to remember that everyone reacts differently to medication.

In terms of the stool colour- this medication can have gastrointestinal side effects such as constipation or even diarrhoea , some persons report blood in the stool as well

Blood may appear either bright red or it can darken the stool if it comes from high in the gastrointestinal tract.

You should consider having your doctor send a stool sample to the lab

Please feel free to ask any additional questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions